Print Friendly

A Message from Dr. Fleseriu Re: COVID-19

A Message from Dr. Maria Fleseriu

Oregon Health and Science University, Portland, OR

President, Pituitary Society

We have been telling everyone over the last few years to decrease the replacement dose of hydrocortisone (HC), which is good long term to reduce complications, but in a situation like this, especially if they are on HC 12.5 mg or 15 mg daily, I tell them to triple the dose for 2-3 days if high fever or severe prolonged diarrhea ; trying to avoid ER as much as we can with the exception of severe emergencies.  There is some shortage of Hydrocortisone generic indeed here, but not in all pharmacies. Not sure if reduced supply is related to getting the drug.

I also tell patients it is time to make sure they have the Medic Alert bracelet, if they lost it or are not wearing it, to order another one.  I ask them to show it to me on telemedicine visits. Same to show me where they have the emergency injection, is easier now as they are at home and they will look for it.

Cushing’s

For patients with Cushing’s who had radiation, if they had it few years ago, their HPA axis was functioning normally at last check , even if that was not recent, I give them a prescription of HC to have at home (for 1 month), not to take it, but in case they get sick and we cannot see them.  Getting a morning cortisol is easier and if the patient has symptoms of hypocortisolism, we want them to take the HC even before testing.

For patients with Cushing’s on medication to decrease ACTH or cortisol, same, I give them a prescription of extra HC to have at home , not to take it, but to have it if they develop adrenal insufficiency. In a few patients who had adrenal insufficiency more recently on medications that decrease ACTH or cortisol, I have also decreased their dose temporarily to avoid more labs or urgent care visits.

For patients on Mifepristone, I also err on the side of lowering the doses based on symptoms on telemed. I prescribe them extra Dexamethasone at home and remind them if they end up in ER for any cause to have the bracelet and the card with details (not sure in these times who will quickly think that these patients require high dose Dex for a few days rather than HC once and cortisol is not reliable for diagnosis of adrenal insufficiency ).

Also if a patient has severe diarrhea, to let us know as potassium can decrease further, might need to check potassium or change diet to be very rich in it until they can get labs.

Panhypopituitarism

For patients who are panhypopit, I tell them to have extra supply of DDAVP (aka desmopressin, for diabetes insipidus) also and to keep up with fluid intake if fever and/or diarrhea ; furthermore if by any chance out of meds for few days with no reserves (some have it on three-month shipping and there might be delays), if a patient takes HC, thyroid, and growth hormone, they should not take thyroid and the growth hormone replacement on days they don’t have HC . No one should be in this situation, but it happened !!!  HC got delayed and the others meds came….

COVID -19 is such a rapidly changing situation, we might have new info anytime and they should read CDC updates frequently.

Sorry, comments are closed for this post.